In Practice

Heparin-induced thrombocytopenia: An update for the COVID-19 era

J Bailly, L Haupt, J Joubert, P Loebenberg, B F Jacobson, V J Louw, P F Wessels, J J Opie

Abstract


The increased use of heparin during the current COVID-19 pandemic has highlighted the risk of a rare but potentially serious complication of heparin therapy, viz. heparin-induced thrombocytopenia (HIT). This is a short review on the pharmacology of heparin and its derivatives, and the pathophysiology of HIT. Guidance on laboratory testing for and clinical management of HIT is presented in accordance with international guidelines. There are important similarities and differences between HIT and the new entity of vaccine-induced immune thrombotic thrombocytopenia, also known as thrombosis with thrombocytopenia syndrome, which clinicians need to be aware of.


Authors' affiliations

J Bailly, Division of Haematology, Department of Pathology, Faculty of Health Sciences, University of Cape Town and National Health Laboratory Service, Groote Schuur Hospital, Cape Town, South Africa

L Haupt, Department of Haematology and Cell Biology, Faculty of Health Sciences, University of the Free State and National Health Laboratory Service, Universitas Academic Laboratories, Bloemfontein, South Africa

J Joubert, Department of Haematology and Cell Biology, Faculty of Health Sciences, University of the Free State and National Health Laboratory Service, Universitas Academic Laboratories, Bloemfontein, South Africa

P Loebenberg, Division of Clinical Haematology, Department of Medicine, Faculty of Health Sciences, University of Cape Town, South Africa

B F Jacobson, Department of Molecular Medicine and Haematology, Faculty of Health Sciences, University of the Witwatersrand and National Health Laboratory Service, Charlotte Maxeke Johannesburg Academic Hospital, Johannesburg, South Africa

V J Louw, Division of Clinical Haematology, Department of Medicine, Faculty of Health Sciences, University of Cape Town, South Africa

P F Wessels, Ampath Laboratories, Life Groenkloof Hospital, Tshwane, South Africa

J J Opie, Division of Haematology, Department of Pathology, Faculty of Health Sciences, University of Cape Town and National Health Laboratory Service, Groote Schuur Hospital, Cape Town, South Africa

Full Text

PDF (391KB)

Keywords

Heparin; Heparin-induced thrombocytopenia; Thrombosis; Anti-PF4 antibodies; Vaccine-induced immune thrombotic thrombocytopenia; COVID-19

Cite this article

South African Medical Journal 2021;111(9):841-848. DOI:10.7196/SAMJ.2021.v111i9.15909

Article History

Date submitted: 2021-07-20
Date published: 2021-07-20

Article Views

Abstract views: 3405
Full text views: 932

Comments on this article

*Read our policy for posting comments here